Two NSW deaths reported after AstraZeneca vaccine, including man who developed blood clots | Health

Join Hafta-Ichi to Research the article “Two NSW deaths reported after AstraZeneca vaccine, including man who developed blood clots | Health”

Australia’s drug regulator and the New South Wales health department will not confirm whether two deaths that occurred after vaccination with the AstraZeneca Covid-19 vaccine are being investigated, saying only that they are “aware” of the cases.

On Thursday the Northern Daily Leader reported that a man in the northern NSW city of Tamworth had died in hospital on 21 April from blood clots in his lungs, which developed after he received the vaccine. And the ABC reported that a man in his 70s had died in Sydney after receiving the vaccine, but did not name the cause of the man’s death.

It is unclear whether health authorities suspect that a rare and severe clotting condition linked to the AstraZeneca vaccine, called thrombosis with thrombocytopenia syndrome, is being investigated as a possible cause of the deaths. Though the Tamworth man developed clotting in his lungs, it is not yet clear whether the clotting was TTS or a more common form of clotting unrelated to the vaccine.

The Therapeutic Goods Administration said it “does not comment publicly on details of individual adverse event following immunisation reports that have been submitted, in order to protect patient confidentiality”.

“The TGA is aware of these cases,” its statement said.

A NSW Health spokesperson said the department was aware of the cases but would not be making further comment.

A TGA spokesperson said: “The reporting of an adverse event to TGA post vaccination does not mean the event was caused by the vaccination.

“All reports to the TGA of death following vaccination are reviewed to assess the likelihood that the vaccine contributed to the event or medical condition that lead to a fatal outcome.

“This review is undertaken by clinical staff and includes gathering and considering relevant clinical information on the patient’s current and past medical history, risk factors and medications at the time of vaccination as well as any tests such as pathology and clinical notes, and where necessary involves discussion with the relevant state and territory health departments and the individual’s health professionals.”

TTS is a very rare, new and specific syndrome that occurs when a person has blood clots (thrombosis) as well as low platelet counts (thrombocytopenia) after the vaccination.

The TGA has so far reviewed six cases of TTS identified up to 22 April which it now believes are linked to the AstraZeneca vaccine, with affected patients ranging from 35 to 80 years old.

The death of the Sydney man in his 70s is yet to be reviewed. The TGA would not immediately confirm whether the death of the man in Tamworth on 21 April had been captured in its latest safety report issued on Wednesday night.

The report said based on investigations so far, the reported rate of TTS in Australia was approximately six per million doses (from 1,093,738 doses to 22 April 2021). The reported rate in the UK, where more than 21m doses of the vaccine have been given, is approximately eight reports per million doses.

“Further cases of this syndrome may occur in Australia; we will continue to investigate and monitor the rate of occurrence, particular to verify that it remains consistent with international experience,” the report said.

Three of the cases reviewed by the TGA – a 35-year-old NSW woman, a 49-year-old Queensland man and an 80-year-old Victorian man – “are clinically stable, have responded well to treatment and are recovering”, the report said.

“Whilst meeting the international and UK criteria, two of the three cases appear to be milder forms of the syndrome that were recognised very early by the treating health professionals and are responding well to treatment, and in one of the cases platelet counts were depressed to a limited extent and the patient developed symptoms unusually late, 26 days after vaccination.”

Five of the six cases reviewed to date were in people aged under 50 years, who were vaccinated before the decision by the Australian Technical Advisory Group on Immunisation and the announcement by federal government on 8 April that the Pfizer vaccine was preferred for patients under 50.

On 16 April the TGA confirmed that the death of a 48-year-old woman in NSW who was vaccinated on 8 April was “likely to be linked to vaccination”. “Sadly, this person died in hospital and we extend our sincerest condolences to her family,” the TGA said. It was the first death linked to TTS in Australia, and remains the only Australian death with a confirmed link to the AstraZeneca vaccine.

Researchers are still working to understand the link between the AstraZeneca vaccine and TTS. One theory is that in rare cases the vaccine might produce antibodies that react with platelets — making them “stick together”, causing blood clots which stops blood from circulating through the body, usually blocking off blood flow to the brain, causing stroke-like symptoms, but sometimes also blocking off veins to other organs.

Hafta Ichi
Source: The Guardian
Keyword: Two NSW deaths reported after AstraZeneca vaccine, including man who developed blood clots | Health

Leave a Comment

Your email address will not be published. Required fields are marked *